Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 84, NWS Nashville, TN

April 30, 2003Cumberland County, Van Buren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 30, 2003, 2:50 PM CDT for Cumberland County, Van Buren County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 2:50 PM CDT (19:50 UTC)
Expired
Apr 30, 2003, 3:30 PM CDT
In force
40 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Cumberland County, TN, Van Buren County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 301950
SVRBNA
TNC035-175-302030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
249 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWEST CUMBERLAND COUNTY IN TENNESSEE
  NORTHEAST VAN BUREN COUNTY IN TENNESSEE

* UNTIL 330 PM CDT

* AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF LAKE TANSI...OR 11 MILES
  EAST OF SPENCER...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  10 MILES SOUTHWEST OF LAKE TANSI AROUND 315 PM CDT

* OTHER LOCATIONS IN THE WARNING INCLUDE PLEASANT HILL

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE FLOODING OF LOW LYING
AREAS. 

&&

LAT...LON 3566 8536 3581 8544 3581 8523 3596 8524
          3604 8511 3579 8493 3578 8524

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 9:25 AM CDT, 5 hours 25 minutes earlier.

Area forecast discussion, Apr 30, 9:25 AM CDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
925 AM CDT WED APR 30 2003

SURFACE RIDGE IS CENTERED OVER SOUTHEAST CANADA AND NEW ENGLAND.
A DEVELOPING SURFACE LOW IS CENTERED OVER KANSAS AND THE OKLAHOMA
PANHANDLE. AT MID LEVELS...A LARGE H5 LOW IS OVER THE NORTHERN ROCKIES
WITH A LARGE VORTLOBE THAT EXTENDS DOWNSTREAM ACROSS THE NORTHERN
PLAINS. THE REMNANTS OF THE MCS OVER THE ARK-LA-TEX APPEARS TO HAVE
LEFT A SMALL MID LEVEL VORT CENTER JUST WEST OF SHV.

CURRENT ZONE PACKAGE EXPECTING MID 80S WITH SCATTERED TSTMS THIS
AFTERNOON. SOUNDING SEEMS TO BE A LITTLE MORE STABLE TODAY...B PLUS
IS ALSO DOWN FROM 2000+ TO 1500+. HOWEVER...THE ATMOSPHERE IS MORE
THAN CAPABLE OF SUPPORTING SCATTERED TSTMS.

NO CHANGES FOR NOW.

.BNA...NONE.

JLM
Hazardous weather outlook, Apr 30, 5:30 AM CDT, 9 hours 20 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WITH HIGH INSTABILITY AND LEFTOVER SURFACE BOUNDARIES FROM
YESTERDAYS CONVECTION...THERE IS A POSSIBILITY OF MORE
ISOLATED STORMS PRODUCING LARGE HAIL LATER TODAY.

.DAYS TWO THROUGH SEVEN...

WITH THE ATMOSPHERE REMAINING VERY UNSTABLE...THERE IS A SLIGHT RISK
OF ISOLATED SEVERE THUNDERSTORMS AGAIN THURSDAY. ONCE AGAIN...THE
MAIN RISK WILL BE LARGE HAIL. THERE IS A CHANCE FOR SOME SEVERE
THUNDERSTORMS ON FRIDAY AS WELL AS A COLD FRONT PASSES ACROSS THE MID
STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT STATUS
FOR POSSIBLE ACTIVATION LATER TODAY...AND AGAIN ON THURSDAY AND
FRIDAY.

GIRODO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:04 PM CDTSevere Thunderstorm WarningOHXMontgomery26 min
Apr 29, 7:16 PM CDTSevere Thunderstorm WarningOHXSumner29 min
Apr 29, 7:38 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis22 min
Apr 29, 7:40 PM CDTSevere Thunderstorm WarningOHXHickman50 min
Apr 29, 7:44 PM CDTSevere Thunderstorm WarningOHXSumner46 min
Apr 29, 7:52 PM CDTSevere Thunderstorm WarningOHXHumphreys38 min
Apr 29, 8:01 PM CDTSevere Thunderstorm WarningOHXLawrence44 min
Apr 29, 9:08 PM CDTFlash Flood WarningOHXLewis, Maury3 hr
Apr 29, 9:18 PM CDTSevere Thunderstorm WarningOHXOverton27 min
Apr 29, 9:19 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys41 min
Apr 29, 9:29 PM CDTSevere Thunderstorm WarningOHXHouston, Montgomery, Stewart61 min
Apr 29, 9:57 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys, Overton48 min
Apr 29, 10:44 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys46 min
Apr 29, 11:51 PM CDTFlash Flood WarningOHXLewis, Maury3 hr
Apr 30, 3:32 PM CDTFlash Flood WarningOHXCumberland, Van Buren118 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.